Long-term opioid use can make pain worse, research finds18 Jun 2020
Research by not-for-profit health education group NPS MedicineWise showed two thirds of people were not aware that long-term opioid use could actually increase someone's pain.
Pain management expert Associate Professor Michael Vagg said doctors only recently learnt that opioid drugs could affect the body's nervous system, making it more sensitive to pain.
"The longer you are on high doses of the medications, for at least three quarters of people on long-term opioids, it's actually making their pain worse," he told the ABC.
"When you gradually reduce their opioids over time, their pain either improves or it stays exactly the same," he said.
"It doesn't very often actually get worse."
Misuse of opioid drugs remains a major health issue in Australia.
Recent measures to tackle misuse include making codeine medications only available by prescription and reducing pack sizes.
Associate Professor Vagg said in Australia, as many as 150 people were admitted to hospitals each day for having too much, too little or the wrong type of opioid medications.
"And there are certainly more fatal overdoses, most of which seem to be inadvertent due to the increased amount of prescribing that's going on," he said.
To encourage doctors and patients to make more informed decisions about opioids, NPS MedicineWise and the Faculty of Pain Medicine of the Australian and New Zealand College of Anaesthetists have launched an educational video: https://youtu.be/8R4RT0pUCf4
"We know about a quarter of long-term opioid users in Australia went into hospital not on opioids, and they never came off them afterwards," Associate Professor Vagg said.
Addiction not the only side effect
Dr Jill Thistlethwaite, a consultant GP to NPS MedicineWise, said people could become dependent in as little as two weeks.
"The number of prescriptions for opioid medications has gone up markedly in the last 10 years," she said.
"And the more people that take opioids, the more risk of dependency there will be."